MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H08
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00926.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left anterior cerebral artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, a smart coil would not advance past its initial position within its introducer sheath; therefore, it was removed.While attempting to advance another smart coil, the same issue occurred; therefore, the smart coil was also removed.The procedure was completed using a new smart coil.There was no adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through the introducer sheath due to the offset coil winds on the embolization coil.Further evaluation of the device revealed pusher assembly kinks.This damage was likely incidental to the complaint and may have occurred during packaging for returned to penumbra.Evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through the introducer sheath due to the offset coil winds on the embolization coil.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00926 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11766442
Report Number3005168196-2021-00927
Device Sequence Number14588873
Product Code HCG
UDI-Device Identifier00814548016016
UDI-Public00814548016016
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2024
Device Model Number400SMTHXSFT2H08
Device Catalogue Number400SMTHXSFT2H08
Device Lot NumberF89380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/07/2021
Supplement Date Received by Manufacturer05/06/2021
Initial Report FDA Received Date05/03/2021
Supplement Report FDA Received Date05/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient Weight80
Date Report Sent to FDA01/01/2005